Iowa, 2025

Flash Flood and Hail in Iowa, September 16 to 17, 2025

September 16 to 17, 2025 · NWS DMX · 20 events in 11 counties and zones

An omega block pattern set up in mid September and on the 16th Iowa was just west of the ridge axis. This resulted in a hot and humid period and MLCAPE was around 2000-3000 J/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

An omega block pattern set up in mid September and on the 16th Iowa was just west of the ridge axis. This resulted in a hot and humid period and MLCAPE was around 2000-3000 J/kg. The 0-6 km shear was weak under the ridge at under 20 kts. In the deeply unstable environment, pulse thunderstorms were able to develop quickly but the lack of shear prevented better organization and the storms would eventually collapse on themselves. This resulted in widespread scattered thunderstorms across Iowa that produced quarter sized hail and then collapsed and produced wind gusts of 50-60 mph. The lack of flow also meant that storm motions were around 5-10 mph. In an environment with precipitable water over 1.5 inches and deep warm cloud layers allowing for efficient rain production, the slow storm motions resulted in areas with 4-6 inches of rain. Even so, dry antecedent conditions prevent widespread hydrologic problems. Flash flooding was reported in Fort Dodge when thunderstorm set up over the town, resulting in closed roads and stalled vehicles across town. Storms diminished in strength overnight but remained efficient rain producers into the early morning of September 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 16, 2:27 PM CST, 9 minutes earlier. Its key messages:

  • Scattered pulsing showers and storms are expected to continue into the early evening, with a few strong to severe storms possible at times. Hail and gusty winds are the main hazards, with a decreasing potential for funnel clouds.
  • Extended period of rain and storm chances over Iowa Wednesday through Friday that linger into this weekend. It will not rain during this entire period, but rain is likely each day in at least some portion of the state.
Area forecast discussion, Sep 16, 2:27 PM CST, 9 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
327 PM CDT Tue Sep 16 2025

.KEY MESSAGES...

- Scattered pulsing showers and storms are expected to continue
  into the early evening, with a few strong to severe storms
  possible at times. Hail and gusty winds are the main hazards,
  with a decreasing potential for funnel clouds.

- Extended period of rain and storm chances over Iowa Wednesday through
  Friday that linger into this weekend. It will not rain during
  this entire period, but rain is likely each day in at least
  some portion of the state.

&&

.DISCUSSION...
Issued at 327 PM CDT Tue Sep 16 2025

Radar returns this afternoon shows widely scattered pulsing showers
and storms this afternoon. The environment is characterized by
temperatures in the mid 80s to low 90s and dewpoints in the 60s,
which has resulted in higher instability values around 2000-3000+
J/kg, though given the high pressure overhead has led to fairly weak
flow and forcing overhead, resulting in storms struggling to
maintain themselves. This activity is expected to continue through
the afternoon to evening tied to peak heating, but should gradually
wane into tonight. Soundings continue to indicate low level dry air
and DCAPE values around 1000J/kg, which would indicate the potential
for gusty winds with collapsing storms. Reports with current
convection however have generally remained below 35 mph so far, but
cannot rule out a few sub-severe to brief severe criteria winds.
Given lapse rates around 7-7.5 C/km, a hail threat also remains but
would be short-lived given the pulsing nature of this activity. In
terms of any funnel potential, low level instability around 50-
100J/kg covers much of Iowa this afternoon, though surface vorticity
is very minimal if any, which per guidance looks to change little
through the rest of the afternoon and into the evening. Cannot rule
out a weak funnel or two, but the overall environment is trending
less favorable.

Looking at the larger scale synoptic setup today depicts a number of
waves in or near the CONUS, the first as a midlevel low pressure
system circulating over the southeastern CONUS, the second as
another mid-level deepening low pressure tracking across the
Intermountain West, and a shortwave near in Southern Canada
approaching the Upper Midwest. Into Wednesday morning, the system
out of the Intermountain West is expected to track into the Dakotas,
with increasing moisture and forcing into Iowa that will result in
more scattered shower and storm activity into Iowa at times through
Wednesday. Temperatures will be on the warm side in the mid to upper
80s, with instability values around 1000-1500 J/kg and shear just a
touch higher around 15-20 knots, which would suggest another
diurnally driven pulse storm environment once again. The severe
threat at this time looks low, but again cannot rule out the
potential for a stronger storm that could produce some gusty winds
and smaller hail. By Thursday, the mid-level trough and Canadian
shortwave phase together and become a larger system that looks to
generally remain over the western part of the Plains before breaking
apart into two waves again. This will result in several additional
periods of on and off shower and storm activity through the
remainder of the work week. Given that the larger scale system
overall remains over the same area per general model trends, the
moisture axis in association also moves very little, with better
moisture into western Iowa, where the higher rainfall amounts look
to occur before gradually moving eastward across the state by
Friday. Rainfall amounts through Friday of around 0.5-1 inch
generally are expected, though locally higher amounts are
certainly possible in areas that see repeated rainfall and/or a
stronger storm.

As the larger mid-level trough breaks down over the eastern CONUS
into the weekend, the system over the Plains finally moves through
the region and lifts into the Upper Midwest. Additional on and off
scattered showers and storms will remain through the weekend with
this, though details become even less defined in coverage and timing
given this is several days out and will depend on how the system
evolves earlier in the week.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1248 PM CDT Tue Sep 16 2025

Isolated showers and storms are expected to develop a times
through the afternoon before drying through the evening. Based
on recent trends, have included PROB30 groups at KMCW, KALO, and
KDSM over the next few hours. Given the remaining uncertainty in
trends for other areas over the next several hours, direct
mentions have otherwise been left out but amendments would occur
if showers/showers do develop that are anticipated to impact any
given site. Otherwise, mid to upper level clouds are expected
at times, with light winds out of the south/southeast.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Bury
AVIATION...Bury
Hazardous weather outlook, Sep 16, 12:18 PM CST, 2 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
118 PM CDT Tue Sep 16 2025

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-171830-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
118 PM CDT Tue Sep 16 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Isolated to scattered thunderstorms are expected this afternoon into
early this evening. A few strong to marginally severe storms are
possible with hail or gusty winds. In addition, the environment
may be supportive of weak funnel cloud development.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

More widespread storm chances are expected Wednesday through
Friday with activity lingering into this weekend. There is no
apparent severe weather risk at this time. Locally heavy rainfall
may occur, but widespread flooding is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, but reports of funnel
clouds and rainfall totals are appreciated.

In the hours before

Special weather statement, Sep 16, 12:00 PM CST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Des Moines IA
100 PM CDT Tue Sep 16 2025

IAZ058-059-071-161830-
Guthrie IA-Adair IA-Dallas IA-
100 PM CDT Tue Sep 16 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN GUTHRIE...
NORTHEASTERN ADAIR AND SOUTHWESTERN DALLAS COUNTIES THROUGH 130 PM
CDT...

At 1259 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Earlham, or 10 miles west of Adel. This
thunderstorm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and nickel size hail and rainfall
         up to one inch.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible. Ponding of water on roadways, low visibilities,
         and rises in small streams and creeks.

Locations impacted include...
Adel, Stuart, Earlham, De Soto, Redfield, Dexter, Diamondhead Lake,
and Linden.

This includes Interstate 80 between mile markers 91 and 97, between
mile markers 99 and 105, and mile marker 107 and near mile marker
109.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4159 9442 4172 9408 4153 9402 4150 9413
      4150 9424 4147 9424 4144 9435
TIME...MOT...LOC 1759Z 267DEG 1KT 4158 9422

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Fowle
Special weather statement, Sep 16, 12:52 PM CST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Des Moines IA
152 PM CDT Tue Sep 16 2025

IAZ083-084-094-161915-
Clarke IA-Lucas IA-Decatur IA-
152 PM CDT Tue Sep 16 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN LUCAS...
NORTHEASTERN DECATUR AND SOUTHEASTERN CLARKE COUNTIES THROUGH 215 PM
CDT...

At 152 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Osceola. This thunderstorm was nearly stationary.

HAZARD...Wind gusts up to 40 mph and nickel size hail and additional
         rainfall up to one inch.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible. Ponding of water on roadways, low visibilities,
         and rises in small streams and creeks.

Locations impacted include...
Lucas, Woodburn, Weldon, and Derby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4100 9377 4111 9349 4091 9339 4090 9348
      4090 9355 4089 9356 4086 9374
TIME...MOT...LOC 1852Z 244DEG 2KT 4096 9361

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Fowle
Local storm report, Sep 16, 2:13 PM CST, 23 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
313 PM CDT Tue Sep 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     Hail             2 NE Osceola            41.06N 93.75W
09/16/2025  M0.70 Inch       Clarke             IA   Public

&&

Fowle
Special weather statement, Sep 16, 2:18 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Des Moines IA
318 PM CDT Tue Sep 16 2025

IAZ016-017-024-025-035-162130-
Hancock-Cerro Gordo-Humboldt-Wright-Webster-
Including the cities of Garner, Britt, Kanawha, Mason City,
Clear Lake, Humboldt, Eagle Grove, Clarion, Belmond,
and Fort Dodge
318 PM CDT Tue Sep 16 2025

...Gusty Winds of 40 to 50 mph and Nickel Sized Hail Possible
with Scattered Thunderstorms this afternoon...

WHAT...Brief gusty winds up to 50 mph may be experienced along
with penny to nickel sized hail.

WHERE...Portions of central and north-central Iowa

WHEN...Through 430 pm this afternoon.

IMPACTS...Small branches may be damaged and loose objects may be blown
around. Minor hail damage to vegetation or vehicles is possible.

PREPAREDNESS AND PRECAUTIONARY ACTIONS...If outdoors, consider seeking
shelter inside a building. Heavy rainfall may also lead to ponding
of water on roadways or in poor drainage areas.

Fowle
Special weather statement, Sep 16, 2:21 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Des Moines IA
321 PM CDT Tue Sep 16 2025

IAZ038-039-049-050-060-061-073-074-083-084-094-095-162230-
Grundy-Black Hawk-Marshall-Tama-Polk-Jasper-Warren-Marion-Clarke-
Lucas-Decatur-Wayne-
Including the cities of Grundy Center, Reinbeck, Conrad, Dike,
Wellsburg, Waterloo, Cedar Falls, Marshalltown, Tama, Toledo,
Traer, Dysart, Gladbrook, Des Moines, Newton, Indianola, Norwalk,
Carlisle, Pella, Knoxville, Osceola, Chariton, Lamoni, Leon,
Corydon, Seymour, Allerton, and Humeston
321 PM CDT Tue Sep 16 2025

...Gusty Winds of 40 to 50 mph and Nickel Sized Hail Possible
with Scattered Thunderstorms this afternoon...

WHAT...Brief gusty winds up to 50 mph may be experienced along
with penny to nickel sized hail.

WHERE...Portions of central and east-central Iowa

WHEN...Through 430 pm this afternoon.

IMPACTS...Small branches may be damaged and loose objects may be blown
around. Minor hail damage to vegetation or vehicles is possible.

PREPAREDNESS AND PRECAUTIONARY ACTIONS...If outdoors, consider seeking
shelter inside a building. Heavy rainfall may also lead to ponding
of water on roadways or in poor drainage areas.

Fowle
Local storm report, Sep 16, 2:36 PM CST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
336 PM CDT Tue Sep 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     Hail             1 S Waterloo            42.47N 92.35W
09/16/2025  E0.88 Inch       Black Hawk         IA   Trained Spotter

&&

Fowle

The radar

The Des Moines radar (KDMX), 140 km away, was scanning. The volume nearest the first event began at 20:34 UTC.

Open the radar archive at this moment

Event by event

14 hail, 3 heavy rain, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Black Hawk

When
September 16, 2:36 PM CST
Where
Black Hawk County, 2.07 mi S of Waterloo
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.470, -92.350

Hail, Black Hawk

When
September 16, 2:37 PM CST
Where
Black Hawk County, 1.72 mi SW of Evansdale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.450, -92.300

Hail, Warren

When
September 16, 2:38 PM CST
Where
Warren County, 4.18 mi S of St Marys
Measured
0.75 in hail
Reported by
Public
Coordinates
41.260, -93.720

Delayed report from mping.

Hail, Black Hawk

When
September 16, 2:45 PM CST
Where
Black Hawk County, 1.02 mi E of Waterloo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.500, -92.330

Sheets of dime to quarter size hail reported.

Hail, Marshall

When
September 16, 2:46 PM CST
Where
Marshall County, 1.24 mi SW of Ferguson
Measured
0.75 in hail
Reported by
Public
Coordinates
41.920, -92.900

Delayed report from mping.

Hail, Black Hawk

When
September 16, 2:58 PM CST
Where
Black Hawk County, 2.31 mi SSE of Waterloo
Measured
1.25 in hail
Reported by
Public
Coordinates
42.470, -92.330

A delayed report via social media.

Hail, Union

When
September 16, 3:10 PM CST
Where
Union County, 2.95 mi WNW of Afton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.050, -94.250

Trained spotter reported nickel sized hail on Highway 34 east of Creston.

Hail, Cerro Gordo

When
September 16, 3:25 PM CST
Where
Cerro Gordo County, 0.51 mi E of Swaledale
Measured
1 in hail
Reported by
Public
Coordinates
42.980, -93.320

Quarter sized hail reported from the public library.

Hail, Black Hawk

When
September 16, 4:00 PM CST
Where
Black Hawk County, 4.31 mi WNW of La Porte City Arpt
Measured
1 in hail
Reported by
Public
Coordinates
42.340, -92.360

Delayed report relayed by social media. Time estimated from radar.

Hail, Pocahontas

When
September 16, 4:25 PM CST
Where
Pocahontas County, 2.81 mi N of Ware
Measured
1.25 in hail
Reported by
Public
Coordinates
42.840, -94.760

Delayed report. Pictures of hail up to half-dollar sized.

Hail, Franklin

When
September 16, 4:28 PM CST
Where
Franklin County, 0.51 mi W of Hampton
Measured
0.75 in hail
Reported by
Public
Coordinates
42.750, -93.210

Delayed report from mping.

Hail, Franklin

When
September 16, 4:37 PM CST
Where
Franklin County, 0.69 mi S of Hansell
Measured
1 in hail
Reported by
Public
Coordinates
42.760, -93.100

Relayed via social media. Time estimated from radar.

Hail, Butler

When
September 16, 5:00 PM CST
Where
Butler County, Clarksville
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
42.780, -92.670

Clarksville fire department reported half inch to three quarter inch sized hail.

Heavy Rain, Webster

When
September 16, 6:00 PM CST to September 17, 5:00 AM CST
Where
Webster County, 2.06 mi NE of Ft Dodge
Reported by
CoCoRaHS
Coordinates
42.520, -94.150

Cocorahs station IA-WB-3 Fort Dodge 1.6 ENE measured 4.25 inches of rain.

Heavy Rain, Calhoun

When
September 16, 6:00 PM CST to September 17, 6:00 AM CST
Where
Calhoun County, 2.07 mi S of Manson
Reported by
CoCoRaHS
Coordinates
42.500, -94.530

Cocorahs station IA-CH-5 Manson 2.0 SSE measured 4.64 inches of rain.

Thunderstorm Wind, Webster

When
September 16, 6:35 PM CST
Where
Webster County, 0.51 mi W of (Fod)ft Dodge Muni A
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
42.550, -94.190

Peak gust of 58 mph reported by the Fort Dodge AWOS. Time taken from METAR.

Hail, Webster

When
September 16, 6:59 PM CST
Where
Webster County, 3.06 mi W of Ft Dodge
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.500, -94.240

Trained spotter reported nickel to quarter sized hail in Fort Dodge.

Flash Flood, Webster

When
September 16, 7:05 PM CST to 8:00 PM CST
Where
Webster County, 0.69 mi N of Ft Dodge to 1.89 mi NE of Ft Dodge
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.510, -94.180

Delayed report. EM reports several intersections flooded in Ft Dodge with with stalled vehicles and water up to the bottom of doors. Flooding continued through 9pm until gradually receding.

Thunderstorm Wind, Black Hawk

When
September 16, 7:25 PM CST
Where
Black Hawk County, 0.69 mi N of (Alo)waterloo Muni A
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
42.560, -92.400

A wind gust measured by the Waterloo ASOS. Time from METAR.

Heavy Rain, Guthrie

When
September 16, 9:00 PM CST to September 17, 5:25 AM CST
Where
Guthrie County, Monteith
Reported by
Public
Coordinates
41.630, -94.430

Rain report of 4.5 inches. Relayed by KCCI-TV.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2025Every state in 2025This day in weather historyWarnings in Iowa, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1297966, 1297967, 1297968, 1297969, 1297970, 1297971, 1297972, 1297973, 1297980, 1297974, 1297975, 1297981, 1297976, 1297984, 1297985, 1297977, 1297978, 1297982, 1297979, 1297983.